While working, one of your staff feel SOB and chest pain. Out of curiosity you order an ECG. He such a young man. 21 years old. You didn’t ask further history, as you thought this should be nothing serious.
ECG was done
At first glance, its look normal. But you curious about the U wave and ask second opinion for the young gentleman ECG.
After discussing and investigation, your friends and you agree this is Complete Heart Block.
Let we discuss why is it so.
- 1st step is identifying P wave. Red downward arrow seem a legit P wave since its start in front of QRS complex and the interval between each of them (P to P) is fix.
- Next is identifying QRS complex, the interval between them also fix. (Blue arrow)
- Then identifying T wave. T wave indicate REpolarization of ventricle after DEpolarization of venticle (QRS complex). So T wave must be after QRS complex. T wave is Yellow Arrow. Interval between QRS and T wave seem fix throughout the ECG.
- But your friend questioning your finding since there are extra wave? (Red upward arrow) Do you want to settle with U wave? But it doesn’t fit the U wave property which is occur AFTER T wave.
- On further investigation, there is voice in your head saying “maybe the extra waves are extra P wave”. (At this time your friend blocked you from whatsapp since they thinking that you are Schizophrenic, since they didn’t listen to the voice, but nevermind).
- What make you more excited, the extra waves is perfectly align with another P wave, make the extra P waves (Red Downward arrow) are indeed the P wave.
- While studying the whole ECG, you notice the Atrial (P waves) firing at 150bpm while ventricle (QRS) firing at 50bpm, and there are no association.
Its Complete Heart Block.
- Then your friend questioning you again. Can it be Mobitz I(PR prolong, more prolong then drop)? But it doesn’t look like that in this ECG since lot of P waves doesn’t get QRS.
How about your staff?
Complete heart block mean, nothing from SA node rhythm go through ventricle. It can be progression from Mobitz I or II.
It cause by AV nodal block. Which can be cause by:
- Inferior myocardial ischemia
- AV-nodal blocking drugs (e.g. CCB, beta blockers, digoxin).
- Idiopathic degeneration of the conducting system (Lenegre’s or Lev’s disease)- cause by fibrosis and occur in elderly.
- Increased vagal tone
- Congenital – maternal lupus
You must look at reversible cause and treat it.
Is it dangerous?
Since perfusing rhythm in 3rd degree AV block is maintain by either:
1) Junctional escape rhythm- arise from AV node (40-60bpm, narrow QRS)
2) Ventricular escape rhythm – arise from ventricular (20-40bpm, wide QRS)
Your staff still have risk for “ventricular standstill”(ventricular stop beating) leading to syncope (if self-terminating) or sudden cardiac death (if prolonged).
Is Atropine indicated?
Bradycardia should be manage as per ACLS algorithm. While more proximal the block more responsive it to atropine. This can be identified via QRS complex (wide or narrow, beat per minute).
But atropine can increase cardiac demand and contraindicated in AV block 2ndary to MI or ACS.
Dopamine or adrenaline infusion can be use if atropine is ineffective or while waiting for pacing (transcutaneous or transvenous, will discuss it in future). Look previous article on Bradycardia.
You call your staff and manage him in critical area with cardiac monitoring. He now more comfortable. You think he didn’t require atropine yet. Several blood was order, later that day he was referred to medical team for futher management.